Pennsylvania, 2019

Tornadoes and Hail in Pennsylvania, May 28, 2019

May 28, 2019 · NWS BGM · 28 events in 4 counties and zones

A warm front moved through Northeast Pennsylvania during the morning hours of the 28th, which brought an initial batch of showers to the region. Following the passage of this warm front, very unstable air moved in across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$181,000
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A warm front moved through Northeast Pennsylvania during the morning hours of the 28th, which brought an initial batch of showers to the region. Following the passage of this warm front, very unstable air moved in across the area. In addition, this frontal boundary stalled near the New York/Pennsylvania border by the afternoon hours. The combination of this unstable air and the stalling frontal boundary in the vicinity sparked a round of numerous severe thunderstorms during the late afternoon into the early evening hours. In addition to widespread thunderstorm wind damage, three tornadoes touched down in the region: an EF1 tornado in Sheshequin and Rome Townships in Bradford County, an EF0 tornado in Falls Township in Wyoming County, and an EF1 tornado in Newton Township in Lackawanna County. The combination of the severe thunderstorms and these tornadoes knocked down numerous trees and damaged several structures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 28, 1:48 PM EST, 2 hours 2 minutes earlier.

Area forecast discussion, May 28, 1:48 PM EST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Binghamton NY
248 PM EDT Tue May 28 2019

.SYNOPSIS...
Scattered thunderstorms are expected along the southern tier of
NY and across northeast PA through this evening. A few storms
may become severe. A lingering frontal boundary will allow for
persistent chances of showers and thunderstorms the next
several days. High pressure and a brief dry period is possible
Friday into Saturday.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
250 pm update...
Main concerns in the near term are focused on the potential for
severe thunderstorms late this afternoon into the evening
hours...mainly over ne PA, but potentially spreading into far
southern NY as well.

A Tornado Watch has been issued for all of ne PA until 10 pm this
evening.

Surface low currently situated near wrn NY/Lake Erie with a warm
front extending east along the srn tier of NY into portions of ne
PA. Much of the region south of the low and the warm front has
destabilized impressively with ML CAPE values exceeding 1500 J/kg
into wrn PA. This very unstable air mass will attempt to move n/newd
just south of the warm front and provide the primary ingredient for
strong to severe thunderstorms across central and ern PA. Strongly
sheared wind profiles are evident along and north of the warm
front...0-1km shear around 30 kt and 0-6km shear around 60 kt...so
will need to watch the development of strong convection closer to
the front for the possibility of quickly maturing supercells later
this afternoon. The main threat is damaging winds and hail...and
also an increasing threat of a few tornadoes as well given the amt
of low level shear.

There is also a secondary threat of localized flash flooding with
this event. Although the motion of individual storms will be fairly
fast...there does appear to be some potential for training of
convection over the same areas with the focus along a west-east
broad area through PA. Heavy rainfall rates over areas that are
already sensitive due to recent rain will need to be monitored
closely.

The surface low will track to the east this evening and is progged
to take a bit of a turn to the south later tonight. This trend
should allow most of the convection to shift slowly to the
south/se...but may still be focused over central PA...into Luzerne
county...through this evening. Most of the instability should die
down after sunset tonight...along with the main threat of severe
weather. However...cannot rule out some additional training of
storms and localized flooding issues into ne PA.

The boundary along which the path of the low moves will sag south
tonight and Wed morning and allow most of the lingering rain showers
to end for a period of time. A light nw wind and cooling
temperatures into the 50s will make conditions favorable for patchy
fog.

The east-west oriented front will shift only slightly back to the
north tomorrow and another wave...although much weaker...will move
west to east through PA during the day. This will allow for another
chance of showers and thunderstorms, mainly over ne PA again. There
is only a low chance of some storms becoming strong to severe due to
the likelihood that most of the instability remaining confined south
of the area. Temperatures on Wednesday will warm into the upper
60s in central NY and into the lower to mid 70s in ne PA.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
Large upper low sits nearly stationary over northern Quebec
just east of James Bay on Thursday morning. This will keep a WNW
flow over the area. So, a short wave over the lakes with a
surface cold front will dive easterly bring showers and
thunderstorms to the area Thursday afternoon and continuing into
Thursday night. There are some model differences on the timing
but the overall scenario is agreed upon so it's a good bet that
another round of rain and embedded thunder is on the way.

Some weak upper ridging and a surface high pressure follow the
front bringing clearing skies and dry weather for Friday.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
Low mentioned in the short term continues to wobble around
eastern Quebec in the long term. This will keep a cooler than
normal, deep west/northwest flow over the forecast area. Friday
night into Saturday should remain mostly dry, bit with the
chance of some afternoon convection. A short wave riding through
in the flow will trigger more widespread convection late
Saturday into Sunday with a surface front again setting up shop
south of the forecast area. This will keep us cooler than normal
and unsettled into Monday, but hopefully keep the heaviest rain
south of the area.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Rain showers lingering across KRME and KSYR early this
afternoon...with conditions drying out to the south as the warm
front lifts to the north. Still expecting clusters of
thunderstorms along and south of the NY/PA border...impacting
mainly KELM, KBGM and KAVP from about 21Z to 02Z at the latest.
Some of the storms may produce very strong wind gusts and hail.
Then, behind the convection later tonight most terminals are
expected to develop fuel alternate required ceilings...and even
some temporary IFR cigs or vsbys in fog before 12-13Z.
Conditions will improve after 14Z with high-end MVFR and low-end
VFR cigs possible before 18Z Wed.

Winds will be primarily out of the south this afternoon but veer
to the nw by this evening...remaining nw through the rest of the
period around 5 to 10 kt.

Outlook...

Wednesday afternoon through Thursday night...Occasional
restrictions from scattered showers and thunderstorms.

Friday through Saturday...Mainly VFR.

Sunday...Restrictions possible in rain showers.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...BJT
NEAR TERM...BJT
SHORT TERM...DGM
LONG TERM...DGM
AVIATION...BJT/MDP
Hazardous weather outlook, May 28, 12:54 PM EST, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
154 PM EDT Tue May 28 2019

NYZ009-016>018-036-037-291800-
Northern Oneida-Seneca-Southern Cayuga-Onondaga-Madison-
Southern Oneida-
154 PM EDT Tue May 28 2019

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ015-022>025-044>046-055>057-062-291800-
Yates-Steuben-Schuyler-Chemung-Tompkins-Cortland-Chenango-Otsego-
Tioga-Broome-Delaware-Sullivan-
154 PM EDT Tue May 28 2019

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This Afternoon and Tonight.

Isolated to scattered thunderstorms are expected this afternoon
through the evening. There is a slight risk that a few storms will
become severe with damaging winds, large hail, and locally heavy
rainfall. An isolated tornado is also possible. Risk for severe
thunderstorms will be higher for closer to the state border.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are again possible Wednesday afternoon through
evening, especially from the Twin Tiers and Catskills southward.
Some storms may contain damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested this afternoon through this evening.

PAZ038>040-043-044-047-048-072-291800-
Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
154 PM EDT Tue May 28 2019

...TORNADO WATCH 274 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Scattered thunderstorms are expected this afternoon through this
evening. There is a slight risk that a few storms will become severe
with damaging winds, large hail, and locally heavy rainfall. An
isolated tornado is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are again possible Wednesday afternoon through
evening, especially from the Twin Tiers and Catskills southward.
Some storms may contain damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested this afternoon through this evening.

In the hours before

Special weather statement, May 28, 2:52 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Binghamton NY
352 PM EDT Tue May 28 2019

NYZ024-055-PAZ038-282030-
Chemung NY-Tioga NY-Bradford PA-
352 PM EDT Tue May 28 2019

...STRONG THUNDERSTORM WILL AFFECT...SOUTHERN CHEMUNG...SOUTHWESTERN
TIOGA AND NORTHERN BRADFORD COUNTIES UNTIL 430 PM EDT...

At 351 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Pine City, or near West Elmira, moving east at 55
mph.

Small hail and winds in excess of 40 mph will be possible with this
storm.

Locations impacted include...
Chemung, Elmira, Southport, Big Flats, Sayre, Waverly, Athens,
Towanda, Ridgebury and Wysox.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Additional statements will be issued as conditions warrant.

&&

A Tornado Watch remains in effect until 1000 PM EDT for northeastern
Pennsylvania.

LAT...LON 4214 7694 4195 7614 4165 7612 4165 7616
      4194 7692 4200 7692 4200 7697 4209 7697
TIME...MOT...LOC 1951Z 290DEG 47KT 4203 7688

DAB
Special weather statement, May 28, 3:09 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Binghamton NY
409 PM EDT Tue May 28 2019

NYZ022-024-PAZ038-282045-
Steuben NY-Chemung NY-Bradford PA-
409 PM EDT Tue May 28 2019

...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN CHEMUNG...
SOUTHEASTERN STEUBEN AND CENTRAL BRADFORD COUNTIES UNTIL 445 PM
EDT...

At 409 PM EDT, Doppler radar was tracking a strong thunderstorm near
Millerton, or 10 miles southwest of West Elmira, moving east at 50
mph.

Small hail and winds in excess of 40 mph will be possible with this
storm.

Locations impacted include...
Athens, Towanda, Caton, Ridgebury, Lindley, Wysox, Sheshequin,
Ulster, Wilmot and Orwell.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 1000 PM EDT for northeastern
Pennsylvania.

LAT...LON 4207 7712 4205 7690 4186 7613 4184 7613
      4158 7632 4185 7685 4187 7691 4200 7693
      4200 7718
TIME...MOT...LOC 2009Z 291DEG 45KT 4198 7701

JRK
Special weather statement, May 28, 3:12 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Binghamton NY
412 PM EDT Tue May 28 2019

NYZ044-045-055-056-282045-
Chenango NY-Cortland NY-Tioga NY-Broome NY-
412 PM EDT Tue May 28 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...NORTHWESTERN
BROOME...SOUTHERN CORTLAND...NORTHEASTERN TIOGA AND SOUTHERN CHENANGO
COUNTIES UNTIL 445 PM EDT...

At 411 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mc Donough to near Whitney Point to
Richford. Movement was east at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Norwich, Guilford, Nanticoke, Coventry, Greene, Oxford, Berkshire,
Bainbridge, Richford and Preston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Occasional cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Additional statements will be issued as conditions warrant.

&&

LAT...LON 4251 7540 4241 7537 4239 7540 4234 7540
      4221 7548 4225 7623 4231 7631 4230 7625
      4236 7624 4238 7630 4240 7629 4241 7626
      4243 7625 4245 7600 4254 7587 4257 7533
TIME...MOT...LOC 2011Z 272DEG 33KT 4248 7582 4237 7592 4235 7617

DAB

The radar

The Binghamton radar (KBGM), 52 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 9 hail, 3 tornado, 2 lightning, 1 funnel cloud. Local standard time, as filed.

Tornado, Bradford

When
May 28, 3:50 PM EST to 3:57 PM EST
Where
Bradford County, 0.22 mi S of Ghent to 1.98 mi S of North Rome
Rating
EF1
Path length
3.2 mi
Path width
200 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
41.867, -76.431

An EF-1 tornado initially touched down just north of the intersection of Ghent Hill and Sackett roads, where a convergent pattern was noted in a tall grass field. This observation is consistent with a description provided by the property owner. A trailer was overturned and pulled several dozen feet into the inflow of the vortex as the tornado traveled southeastward. Roofing material from a barn was lofted over a house and into an area of trees located several dozen yards to the southeast of Ghent Hill Road. Wind speeds appeared to increase in this area as the width of damage decreased, with several hardwood trees snapped. This was consistent with wind speeds near 100 mph.

Intermittent damage was noted elsewhere along the damage path, with trees uprooted or overturned. Additional home damage was noted on Lake Road as the tornado moved from Sheshequin to Rome Township. Appearing to briefly strengthen once again, the tornado snapped numerous trees adjacent to a property off Maloney Road. Soffit damage and debris-splattered siding was also noted at the house on this property. The tornado lifted just west of Dry Run road at 4:57 PM.

Thunderstorm Wind, Bradford

When
May 28, 3:57 PM EST to 3:59 PM EST
Where
Bradford County, 2.18 mi S of North Rome to 2.13 mi NE of Myersburg
Measured
78 kt (90 mph) estimated gust
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
41.839, -76.380

A microburst began near Dry Run Road, just south of where the Bradford County tornado lifted. Trees, mostly hardwood, were intermittently snapped and uprooted along the 1.5 mile path. Minor shingle damage was noted to the roof of a home on Dry Run Road. In addition, an unsecured carport was overturned and blown east-southeastward on the property. The last tree damage associated with this straight-line wind event was observed on the east side of PA-187, in far northern Wysox Township.

Funnel Cloud, Bradford

When
May 28, 4:35 PM EST
Where
Bradford County, 1.48 mi NNE of Browntown
Reported by
Social Media
Coordinates
41.670, -76.220

A funnel cloud was reported 2 miles east of Wyalusing.

Thunderstorm Wind, Wyoming

When
May 28, 4:40 PM EST
Where
Wyoming County, 0.69 mi S of Meshoppen
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.610, -76.050

Strong thunderstorm winds brought down power lines and started an associated fire in the vicinity of 9966 State Route 6 in Meshoppen, PA.

Thunderstorm Wind, Wyoming

When
May 28, 4:43 PM EST
Where
Wyoming County, 0.52 mi W of Skinners Eddy
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
41.650, -76.160

Strong thunderstorm winds caused flying debris and a debris field in the vicinity of Laceyville, moving east along the Susquehanna River. A funnel cloud was spotted as well.

Hail, Wyoming

When
May 28, 4:48 PM EST
Where
Wyoming County, 1.11 mi NNE of Russell Hill
Measured
1.75 in hail
Reported by
Local Official
Coordinates
41.593, -75.988

Hail, Wyoming

When
May 28, 5:03 PM EST
Where
Wyoming County, 0.69 mi N of Tunkhannock
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
41.540, -75.950

Hail, Wyoming

When
May 28, 5:04 PM EST
Where
Wyoming County, 0.69 mi N of Mill City
Measured
2.75 in hail
Reported by
Broadcast Media
Coordinates
41.510, -75.850

Size of hail was estimated from a video.

Tornado, Wyoming

When
May 28, 5:10 PM EST to 5:13 PM EST
Where
Wyoming County, 1.03 mi N of West Falls to 1.38 mi ENE of West Falls
Rating
EF0
Path length
1.58 mi
Path width
75 yd
Injuries
1 direct, 0 indirect
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
41.485, -75.871

A convergent pattern, consistent with a tornado, was evident in a tall grass field where the tornado first appeared to touch down near Pine Hill Road in Falls Township. Several small hardwood trees were snapped on the other side of the road. The tornado continued to track southeast, snapping a utility pole on Post Hill Road and uprooting dozens of hardwood trees on Windy Hill Lane. Additional intermittent tree damage was observed in a narrow path that ended near Buttermilk Road (likely where the tornado lifted). A resident on Buttermilk Road, who was outside their house at the time of the tornado passed through, sustained a minor injury when hit by debris.

The damage when the tornado was at peak intensity was consistent|with an EF0 tornado with maximum sustained winds near 80 mph.

Hail, Lackawanna

When
May 28, 5:10 PM EST
Where
Lackawanna County, 2.12 mi ESE of Schultzville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.465, -75.745

Thunderstorm Wind, Wyoming

When
May 28, 5:13 PM EST
Where
Wyoming County, 0.84 mi ESE of Mill City
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.494, -75.836

Strong thunderstorm winds knocked down trees and wires.

Hail, Lackawanna

When
May 28, 5:16 PM EST
Where
Lackawanna County, 1.38 mi S of Dickson City
Measured
0.88 in hail
Reported by
Social Media
Coordinates
41.450, -75.670

Tornado, Lackawanna

When
May 28, 5:18 PM EST to 5:21 PM EST
Where
Lackawanna County, 0.9 mi NE of Newton to 1.19 mi ENE of Newton
Rating
EF1
Path length
0.79 mi
Path width
125 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
41.461, -75.790

At 6:18 PM, a tornado touched down just northwest of the Countryside Community Church in Newton Township, lifting the roof off a nearby barn and damaging windows and siding at the church. The storm traveled southeast toward Newton Ransom Blvd., causing damage to several homes, snapping and uprooting trees. The storm continued to move southeast toward the Red Barn Village Bed and Breakfast, causing additional roof damage, uprooting trees, and overturning small structures including sheds.

Lightning, Lackawanna

When
May 28, 5:22 PM EST
Where
Lackawanna County, 1.11 mi ESE of Olyphant
Property damage
$5,000
Reported by
State Official
Coordinates
41.466, -75.599

Lightning from a thunderstorm caused a structure fire in the vicinity of East Pine/East Scott Street in Olyphant, PA.

Hail, Lackawanna

When
May 28, 5:24 PM EST
Where
Lackawanna County, 0.87 mi WNW of Clarks Summit
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.484, -75.716

Hail, Lackawanna

When
May 28, 5:28 PM EST
Where
Lackawanna County, 0.52 mi W of Olyphant
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.470, -75.630

Thunderstorm Wind, Bradford

When
May 28, 5:29 PM EST
Where
Bradford County, 3.72 mi WNW of Overton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
41.597, -76.562

Strong thunderstorm winds blew down trees and wires on Cahill Road.

Hail, Lackawanna

When
May 28, 5:32 PM EST
Where
Lackawanna County, 0.32 mi ESE of Throop
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.448, -75.624

Thunderstorm Wind, Wyoming

When
May 28, 5:32 PM EST
Where
Wyoming County, 1.73 mi NW of Lovelton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.550, -76.200

Strong thunderstorm winds brought down trees and wires.

Thunderstorm Wind, Lackawanna

When
May 28, 5:33 PM EST
Where
Lackawanna County, 1.48 mi NNW of Nay Aug
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.420, -75.610

Strong thunderstorm winds brought down trees.

Hail, Lackawanna

When
May 28, 5:34 PM EST
Where
Lackawanna County, 1.7 mi ESE of Throop
Measured
1.25 in hail
Reported by
Public
Coordinates
41.440, -75.600

Thunderstorm Wind, Lackawanna

When
May 28, 5:36 PM EST
Where
Lackawanna County, 1.02 mi NNW of Nay Aug
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.414, -75.605

Strong thunderstorm winds brought down wires on East Drinker Street.

Thunderstorm Wind, Lackawanna

When
May 28, 5:44 PM EST
Where
Lackawanna County, 1.48 mi NNW of Moscow
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.350, -75.540

Strong thunderstorm winds brought down a tree on top of a trailer.

Thunderstorm Wind, Lackawanna

When
May 28, 5:45 PM EST
Where
Lackawanna County, 0.86 mi SW of Madisonville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.360, -75.490

Strong thunderstorm winds brought down numerous trees in Madison Township. Some of these trees fell on houses.

Lightning, Lackawanna

When
May 28, 5:45 PM EST
Where
Lackawanna County, 1.7 mi ENE of Moscow
Property damage
$5,000
Reported by
State Official
Coordinates
41.340, -75.500

Lightning from a thunderstorm caused a structure fire in the vicinity of 5080 Bloomington Road Madison Township, PA.

Thunderstorm Wind, Lackawanna

When
May 28, 5:48 PM EST to 5:50 PM EST
Where
Lackawanna County, 2.63 mi S of Quicktown to 3.05 mi SSE of Quicktown
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
41.333, -75.461

Wind damage from a microburst started near Jubilee Road near Lake Kahagon in Madison Township. Many trees and power lines were blown down. Several homes were damaged due to fallen trees.

Thunderstorm Wind, Wayne

When
May 28, 5:53 PM EST
Where
Wayne County, 1.04 mi W of Sterling
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
41.330, -75.420

Strong thunderstorm winds brought down multiple trees in a yard in Sterling Township.

Thunderstorm Wind, Wyoming

When
May 28, 6:06 PM EST
Where
Wyoming County, 1.01 mi NE of West Falls
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.479, -75.854

Strong thunderstorm winds brought down two 30 foot tall trees down on Windy Hill Lane.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyThe tornado archive for Pennsylvania, 2019Warnings in Pennsylvania, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828939, 829747, 828943, 828944, 828945, 828947, 828949, 828950, 828951, 828957, 828959, 828972, 828976, 828984, 828986, 828988, 828995, 828991, 828998, 828994, 828999, 829001, 829002, 829003, 829010, 829018, 829012, 829015.